Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 278, NWS State College, PA

August 30, 2007Clinton County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Aug 30, 2007, 3:49 PM EDT for Clinton County, Pennsylvania. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 30, 2007, 3:49 PM EDT (19:49 UTC)
Expired
Aug 30, 2007, 4:45 PM EDT
In force
56 min
Issued by
NWS State College, PA
Area
Counties, with a storm outline in the text

County Clinton County, PA

The radar

The State College radar (KCCX), 46 km from the middle of the area, began a volume at 19:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 7.8 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2007-08-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 340 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2007-08-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 65 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
340 J/kg
Mixed-layer CIN
-99 J/kg
Mixed-layer LCL
558 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
65 m²/s²
0-3 km storm-relative helicity
105 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.3

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 30, 2:50 PM EDT, 59 minutes earlier.

Area forecast discussion, Aug 30, 2:50 PM EDT, 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
250 PM EDT THU AUG 30 2007

.SYNOPSIS...
A WEAK COLD FRONT MOVING THROUGH THE LOWER GREAT LAKES THIS
MORNING WILL PUSH TO THE SOUTH AND EAST THROUGH MOST OF
PENNSYLVANIA BY NIGHTFALL. COOLER AIR WITH COMFORTABLE HUMIDITY
WILL THEN REPLACE OUR CURRENTLY HUMID AIRMASS FOR ALL OF THE
UPCOMING LABOR DAY WEEKEND.

&&

.NEAR TERM /THROUGH 10PM TONIGHT/... SCATTERED STORMS HAVE FIRED
IN WEAK CONVERGENCE AHEAD OF FRONTAL BOUNDARY. SOME PULSING TO
NEAR SEVERE LEVELS GIVEN MODERATE CAPE. WITH RIBBON OF MODERATE
PWATS ALONG FRONTAL ZONE WILL LIKELY HAVE AN ACTIVE EVENING WITH
SEVERAL HOURS OF MARGINAL STORMS TO INTERROGATE ON RADAR.

&&

.SHORT TERM /LATE TONIGHT AND FRIDAY/...
SHOWERS AND ANY THUNDERSTORMS SHOULD DWINDLE QUICKLY THIS EVENING
WITH LOSS OF LATE AUGUST HEATING. ANY BRIEF CLEARING
TONIGHT...ESPECIALLY IN THE NORTH...WILL MOST LIKELY LEAD TO MORE
STRATUS AND FOG ON FRIDAY MORNING. AFTER SUNRISE...WE SHOULD GET
THE VERY DRY AIR ALOFT TO MIX DOWN AND BRING A MOSTLY SUNNY
AFTERNOON. LEFT IN A LINGERING 30 POP FOR THE SERN COUNTIES FRI
MORNING...AS GFS AND RELATED RSM MEMBERS OF THE 21Z SREFS WANT TO
SLOW THE FRONT AS IT REACHES MD/DE. THIS SEEMS PLAUSIBLE...BUT DO
NOT WANT TO TOTALLY BUY OFF ON THAT JUST YET...AS THE DOME OF HIGH
PRESSURE MOVING IN FROM THE UPPER GREAT LAKES IS FAIRLY HEALTHY
FOR LATE AUGUST AT 1027-1028MB/HPA.

&&

.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
A PERIOD OF DRY LATE-SUMMER WEATHER WILL BE IN STORE FOR FRIDAY
NIGHT ONWARD. SATURDAY WILL FEATURE CLEAR SKIES WITH TEMPERATURES
NEAR NORMAL. DEWPOINTS WILL DROP INTO THE 40S MAKING FOR A PLEASANT
WEEKEND. IT SHOULD BE A GOOD WEEKEND TO GET AT THOSE OUTDOOR
PROJECTS. DAILY MINIMUM AND MAXIMUM TEMPERATURES THROUGH THE PERIOD
ARE FORECAST TO BE WITHIN A FEW DEGREES OF SEASONAL NORMALS.

RETURN FLOW AROUND HIGH PRESSURE WILL BEGIN TO FUNNEL MOISTURE NORTH
INTO THE LOWER OHIO VALLEY LATER MONDAY. A WEAK COLD FRONT MAY
APPROACH PA FROM THE NORTH ON TUESDAY...BUT ANY WIDESPREAD SHOWER
ACTIVITY FOR THE CWA SHOULD HOLD OFF UNTIL AFTER THIS FORECAST
PERIOD.

&&

.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
VFR CONDS WITH SCT MVFR CIGS THROUGH THIS EVENING AS SURFACE COLD
FRONT CROSSES CENTRAL PA WITH SCATTERED TSRA. SHEAR IS WEAK BUT
WIND GUSTS TO 40 KTS CAN BE ENCOUNTERED AT THE SFC WITH SOME OF
THE STRONGER PULSE STORMS THROUGH 00Z TONIGHT.

ANY CLEARING TONIGHT WILL YIELD ADDITIONAL FOG AND STRATUS SIMILAR
TO THE PAST FEW MORNING WITH MVFR AND LCL IFR VSBYS...DIMINISHING
BY 16Z FRI. REMAINDER OF THE PERIOD WILL FEATURE VFR CONDITIONS
AS HIGH PRESSURE BUILDS INTO THE REGION FOR THE WEEKEND. THE ONLY
EXCEPTION WILL BE SOME AREAS OF EARLY MORNING VALLEY FOG EACH DAY.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...DANGELO
NEAR TERM...DEVOIR
SHORT TERM...DEVOIR
LONG TERM...DANGELO/GARTNER
AVIATION...DEVOIR
Hazardous weather outlook, Aug 30, 2:57 AM EDT, 12 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
257 AM EDT THU AUG 30 2007

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-310700-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-
SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND-
ADAMS-YORK-LANCASTER-
257 AM EDT THU AUG 30 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DANGELO

In the hours before

Special weather statement, Aug 30, 2:10 PM EDT, 1 hour 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
210 PM EDT THU AUG 30 2007

PAZ037-301915-
TIOGA-
210 PM EDT THU AUG 30 2007

...STRONG THUNDERSTORMS WILL AFFECT TIOGA COUNTY...

AT 203 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 12 MILES SOUTH OF
ADDISON TO 8 MILES WEST OF WELLSBORO...MOVING EAST AT 10 MPH.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THESE STORMS...ALONG WITH
BRIEF HEAVY RAINFALL.

THESE STORMS WILL BE NEAR LEONARD HARRISON STATE PARK AROUND 215
PM...KEENEYVILLE AROUND 225 PM...WELLSBORO AROUND 230 PM...TIOGA
JUNCTION...LAWRENCEVILLE...TIOGA...MORRIS AROUND 245 PM...TIOGA
AROUND 250 PM AND MANSFIELD AROUND 315 PM.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 6...ROUTE 15.

FORECASTER: DEVOIR

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 30, 2:33 PM EDTSevere Thunderstorm WarningCTPTioga57 min
Aug 30, 3:06 PM EDTSevere Thunderstorm WarningCTPClearfield54 min
Aug 30, 3:16 PM EDTSevere Thunderstorm WarningCTPLycoming59 min
Aug 30, 3:32 PM EDTSevere Thunderstorm WarningCTPTioga28 min
Aug 30, 3:47 PM EDTFlash Flood WarningCTPTioga3 hr
Aug 30, 4:15 PM EDTSevere Thunderstorm WarningCTPSullivan60 min
Aug 30, 4:49 PM EDTSevere Thunderstorm WarningCTPBedford, Blair56 min
Aug 30, 5:08 PM EDTSevere Thunderstorm WarningCTPHuntingdon37 min
Aug 30, 5:18 PM EDTTornado WarningCTPBlair42 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.